Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 20, 2023, 6:57 PM PDT for Stevens County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 6:57 PM PDT (01:57 UTC)
- Expired
- May 20, 2023, 10:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Stevens County, WA
The radar
The Spokane radar (KOTX), 69 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2580 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WGUS56 KOTX 210157
FFWOTX
WAC065-210500-
/O.NEW.KOTX.FF.W.0006.230521T0157Z-230521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
657 PM PDT Sat May 20 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Southeastern Stevens County in northeastern Washington...
* Until 1000 PM PDT.
* At 657 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chewelah and sections of Highway 395 between Chewelah and Addy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4833 11775 4831 11774 4832 11772 4833 11773
4834 11772 4831 11771 4829 11772 4831 11773
4830 11773 4828 11772 4827 11773 4826 11773
4825 11774 4825 11775 4826 11774 4827 11774
4828 11773 4830 11776 4832 11776 4833 11776
FLASH FLOOD...RADAR INDICATED
$$
GKOCH1 follow-up statement
133
WGUS76 KOTX 210456
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
956 PM PDT Sat May 20 2023
WAC065-210506-
/O.EXP.KOTX.FF.W.0006.000000T0000Z-230521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
956 PM PDT Sat May 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
SOUTHEASTERN STEVENS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4833 11775 4831 11774 4832 11772 4833 11773
4834 11772 4831 11771 4829 11772 4831 11773
4830 11773 4828 11772 4827 11773 4826 11773
4825 11774 4825 11775 4826 11774 4827 11774
4828 11773 4830 11776 4832 11776 4833 11776
$$
OTXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:39 PM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 20, 5:39 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Spokane WA 539 PM PDT Sat May 20 2023 .SYNOPSIS... Rounds of strong thunderstorms will occur over parts of the Inland Northwest this afternoon and evening and again on Sunday. Some of the strongest storms will be capable of large hail, damaging winds and torrential rain this weekend. Temperatures Monday and Tuesday will be significantly cooler with highs in the 60s and low 70s. && .DISCUSSION... ...STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING AND AGAIN ON SUNDAY... Remainder of the afternoon into the evening: As of 230PM, scattered thunderstorms had developed over the mountainous terrain of northeast Washington and far north Idaho. These storms have mainly been rooted to the higher terrain. Some of the cells in the mountains near Republic and Metaline have shown signs of back- building, so our forecasters have issued some Flood Advisories for radar estimated rain amounts in excess of an inch. We have also observed short lived hail cores with a couple of the strongest storms, and received a spotter report of hail to the size of quarters near Malo, Washington...north of Republic. Thunderstorms have the potential to become more organized later this afternoon into early this evening. While strong thunderstorms will be possible over much of northeast and north central Washington, we are particularly concerned for areas in the vicinity of the Cascades as mid-level winds strengthen late in the day in response to an approaching cold front. By 4PM, the SREF forecasts 0-6km Bulk Shear values approaching 30kts and surface based CAPE values up to 1500 J/Kg along the spine of the Washington Cascades. This environment will be favorable for thunderstorms capable of hail up to the size of golf balls and thunderstorm gusts in excess of 50 mph. Central and eastern Washington will carry a 20-40 percent chance of showers and thunderstorms through the night as mid-level instability will support elevated convection as areas east of the Cascades experience increasing diffluence aloft. A few strong storms cannot be ruled out even late at night since our mid-level air mass is quite unstable. Sunday: A cold front will move east of the Cascades on Sunday morning and will likely become the focus of strong thunderstorms by the middle of the day. There is good model agreement of an arching band of surface based instability from north central Washington across the Idaho Panhandle into the northeast Oregon early in the afternoon. With CAPE values between 1000-1500 J/Kg progged by the SREF as well as 0-6km Bulk Shear values approaching 30kts, another round of hail and strong outflow winds are expected Sunday. The Storm Prediction Center has highlighted areas east of Colville, Post Falls, Pullman, and Clarkston in a Slight Risk for severe thunderstorms. The Pacific Northwest is included in a Slight Risk only a handful of times each year, so Sunday is a day for residents of north Idaho and far northeast Washington to monitor closely. In addition to thunderstorms on Sunday, localized wind gusts of 35 to 40 mph are expected late in the day for spots that typically experience gusty west winds through the Cascade gaps. Spots like Wenatchee, Entiat, Waterville, and Vantage will become windy by late afternoon. Some of our Columbia Basin lakes like Potholes, Moses Lake, and Banks Lake will experience 25 to 30 mph wind gusts late in the day making for rough conditions for boaters. Monday: Breezy west winds will continue into Monday as cooler air spill through the Cascades into central and eastern Washington. Highs on Monday will be noticeably cooler with afternoon temperatures in the 60s and low 70s. Bands of showers and embedded thunderstorms will wrap around a low straddling the Washington- British Columbia border. Places like Republic, Colville, and Sandpoint will have a 60 to 80 percent chance of measurable precipitation. Bands of rain will extend well north of our region and should deliver much needed rain to many of the wildfires burning in Alberta and Saskatchewan. /GKoch Tuesday through Thursday: A low will be positioned in lower BC and Alberta areas and slowly weaken. While it continues to bring cool, moist Pacific air into the region, it will lead to showers along the northern mountains, East Cascades, and Idaho Panhandle. Thunderstorm activity from these showers is around 10-20% for the northern mountains. By late Wednesday, a quick ridge will overcome the Low and lead to a brief stable pattern for Thursday as a trough begins to press into the Pacific coast. Highs will be in the 70s. Lows will be in the upper 40s and low 50s. Friday and Saturday: The trough will push the Inland Northwest late Friday and through the weekend. It is expected to bring another round of showers to the region. Precipitable water amounts are half to three quarters of an inch which is around 120% of normal. It leads to rain amounts of a couple of tenths at most. Highs will be in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC && .AVIATION... 00Z TAFS: Thunderstorms capable of hail larger than quarters and damaging outflow winds will occur over the Cascade mountains west of Wenatchee, Chelan, and Winthrop through 04z. Scattered thunderstorms in the vicinity of Colville, Republic, and Bonners Ferry will also have the potential to produce hail to the size of nickels and gusts to 35 mph through mid evening. Late tonight into Sunday morning, a cold front will push through eastern Washington bringing a 20 to 30 percent chance of showers and thunderstorms to Moses Lake, Spokane, Coeur d'Alene and Pullman. Afternoon destabilization over northeast Washington and the Idaho Panhandle will lead to another round of potentially severe thunderstorms capable of hail larger than quarters and locally heavy rainfall in the 19z-02z timeframe Sunday. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 79 50 66 44 69 / 10 30 20 20 20 0 Coeur d'Alene 59 78 50 64 43 69 / 10 40 40 30 20 10 Pullman 58 76 47 64 42 67 / 10 30 20 10 0 0 Lewiston 65 84 55 72 48 75 / 10 30 30 10 0 0 Colville 57 81 48 64 42 68 / 30 80 60 70 50 30 Sandpoint 58 76 50 60 45 66 / 10 50 50 50 40 20 Kellogg 62 78 52 62 45 67 / 10 40 40 30 20 10 Moses Lake 61 84 47 72 42 73 / 20 20 0 0 0 0 Wenatchee 61 80 50 68 46 72 / 20 10 0 0 0 0 Omak 62 83 52 68 47 72 / 20 20 10 30 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, May 20, 5:20 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
520 PM PDT Sat May 20 2023
WAZ037-210045-
Northeast Mountains WA-
520 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Stevens
and west central Pend Oreille Counties through 545 PM PDT...
At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Colville moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Stevens and west central Pend Oreille Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4866 11754 4869 11761 4877 11757 4870 11739
TIME...MOT...LOC 0020Z 229DEG 8KT 4869 11756
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 5:32 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
532 PM PDT Sat May 20 2023
WAZ047-048-210100-
Central Chelan County WA-Western Chelan County WA-
532 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Chelan
County through 600 PM PDT...
At 532 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stevens Pass, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merrit, Lake Creek Campground, Telma, Lake Wenatchee Campground,
White Pine Campground, and Riverside Campground.
This includes U.S. Highway 2 in Washington between mile markers 68
and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4768 12089 4770 12106 4791 12104 4791 12074
TIME...MOT...LOC 0032Z 198DEG 20KT 4776 12097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 5:44 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
544 PM PDT Sat May 20 2023
WAZ037-210115-
Northeast Mountains WA-
544 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of central Stevens
County through 615 PM PDT...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah. This storm is nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chewelah.
This includes U.S. Highway 395 in Washington between mile markers 207
and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4829 11782 4834 11781 4834 11768 4827 11770
TIME...MOT...LOC 0044Z 248DEG 3KT 4831 11776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 6:01 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
601 PM PDT Sat May 20 2023
WAZ041-044-210130-
Waterville Plateau WA-Wenatchee Area WA-
601 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Douglas
and east central Chelan Counties through 630 PM PDT...
At 601 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orondo, or 18 miles north of Wenatchee, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Entiat and Stayman.
This includes U.S. Highway 97 in Washington between mile markers 215
and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4763 12023 4764 12035 4781 12036 4777 12003
TIME...MOT...LOC 0101Z 205DEG 15KT 4769 12026
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 6:02 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Spokane WA
602 PM PDT Sat May 20 2023
WAZ047-048-210130-
Central Chelan County WA-Western Chelan County WA-
602 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Chelan
County through 630 PM PDT...
At 602 PM PDT, Doppler radar was tracking a strong thunderstorm near
Merrit, or 11 miles northeast of Stevens Pass, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Telma, Lake Wenatchee Campground, Grouse Creek Campground, and
Riverside Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4779 12086 4783 12101 4799 12098 4793 12064
TIME...MOT...LOC 0102Z 212DEG 16KT 4786 12091
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 6:24 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
624 PM PDT Sat May 20 2023
WAZ037-210200-
Northeast Mountains WA-
624 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of central Stevens
County through 700 PM PDT...
At 624 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chewelah.
This includes U.S. Highway 395 in Washington between mile markers 207
and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4827 11782 4835 11782 4835 11769 4827 11769
TIME...MOT...LOC 0124Z 275DEG 2KT 4831 11775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ButlerThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:02 PM PDT | Severe Thunderstorm Warning | OTX | Chelan | 31 min |
| May 20, 5:04 PM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| May 20, 5:06 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 20, 5:09 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 5:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 25 min |
| May 20, 5:28 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 2 hr |
| May 20, 5:32 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 5:33 PM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| May 20, 5:44 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 6:01 PM PDT | Special Weather Statement | OTX | Chelan | 29 min |
| May 20, 6:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 6:24 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 30 min |
| May 20, 6:59 PM PDT | Special Weather Statement | OTX | Okanogan | 31 min |
| May 20, 7:01 PM PDT | Special Weather Statement | OTX | Stevens | 29 min |
| May 20, 7:29 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 7:57 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| May 20, 8:03 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| May 21, 12:12 AM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| May 21, 12:50 AM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 21, 7:20 AM PDT | Special Weather Statement | OTX | Stevens | 25 min |
| May 21, 1:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 1:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 42 min |
| May 21, 2:17 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 43 min |
| May 21, 2:42 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 48 min |
| May 21, 3:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 3:10 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 31 min |
| May 21, 3:26 PM PDT | Special Weather Statement | OTX | Pend Oreille | 34 min |
| May 21, 3:35 PM PDT | Special Weather Statement | OTX | Stevens | 40 min |
| May 21, 3:48 PM PDT | Special Weather Statement | OTX | Okanogan | 42 min |
| May 21, 3:53 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 16 min |
| May 21, 4:14 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 26 min |
| May 21, 4:32 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 21, 4:36 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 21, 4:58 PM PDT | Special Weather Statement | OTX | Okanogan | 32 min |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.